Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 628, NWS Norman, OK

June 28, 2003Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 28, 2003, 10:25 PM CDT for Woods County, Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 10:25 PM CDT (03:25 UTC)
Expired
Jun 28, 2003, 11:15 PM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Woods County, OK

The radar

The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2306 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 290325
SVROKC
OKC151-290415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1024 PM CDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 1115 PM CDT

* AT 1024 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6
  MILES NORTH OF PLAINVIEW...MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE PLAINVIEW

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH ARE LIKELY.

LAT...LON 3697 9941 3681 9925 3667 9864 3699 9879

$$

SIX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:25 PM CDT, 7 hours earlier.

Area forecast discussion, Jun 28, 3:25 PM CDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
325 PM CDT SAT JUN 28 2003

MORNING CONVECTION ACROSS WOODS COUNTY IN NORTHERN OKLAHOMA...
EXTENDING INTO SOUTH CENTRAL KANSAS... HAS DISSIPATED DURING THE
AFTERNOON AS THE LOW LEVEL JET DIMINISHED. HOWEVER... ADDITIONAL
DEVELOPMENT ALONG THE RESIDUAL WEAK OUTFLOW BOUNDARY IN NORTHERN
OKLAHOMA IS NOT OUT OF THE QUESTION. SATELLITE INDICATES CU FIELD
PILING UP NEAR THE BOUNDARY EXTENDING FROM HARPER COUNTY SOUTHEAST
INTO BLAINE COUNTY. MODERATE TO STRONG INSTABILITY AND RELATIVELY
WEAK CAP EXISTS ACROSS THE REGION THIS AFTERNOON. ANY STORMS THAT
DEVELOP WILL TEND TO MOVE TO THE SOUTH OR SOUTHEAST DURING THE LATE
AFTERNOON/EVENING HOURS. MEANWHILE... SCATTERED TSTMS WERE BEGINNING
TO DEVELOP IN UPSLOPE FLOW OVER OVER EASTERN COLORADO. THIS ACTIVITY
WILL MOVE SOUTHEAST... WITH SOME OF THE REMNANTS POSSIBLY REACHING
NORTHERN OKLAHOMA LATE TONIGHT. A SURFACE TROUGH IN KANSAS IS
EXPECTED TO DRIFT SOUTH INTO NORTHERN OKLAHOMA ON SUNDAY. THIS
FEATURE... ALONG WITH A RESIDUAL OUTFLOW BOUNDARY THAT IS EXPECTED
TO DEVELOP FROM AN OVERNIGHT MCS IN THE CENTRAL PLAINS... COULD ACT
AS A FOCUS FOR TSTM DEVELOPMENT BY SUNDAY AFTERNOON. AVN IS A LITTLE
MORE AGRESSIVE IN PUSHING THE SURFACE TROUGH INTO SOUTHEAST
OKLAHOMA...WHILE ETA IS WEAKER AND SLOWER. ETA KF HOLDS THE MIDDLE
GROUND AND APPEARS TO BE A REASONABLE COMPROMISE. PCPN CHANCES
EXPECTED TO DIMINISH BY LATE MONDAY AS LOW LEVEL BOUNDARIES AND
UPPER LEVEL FLOW WEAKEN. HOWEVER... A FEW SHWRS/TSTMS COULD LINGER
INTO WEDNESDAY OVER SOUTHEAST OKLAHOMA AS A WEAK UPPER TROUGH
DEVELOPS OVER EASTERN TEXAS AND SOUTHEAST OKLAHOMA. CURRENT TEMP
FORECASTS GENERALLY LOOK GOOD AND MADE ONLY MINOR ADJUSTMENTS TO
THEM.

OKC   66   89   67   86  / 10   20   40   20
HBR   68   91   66   87  / 10   20   40   20
SPS   68   92   69   90  / 10   10   20   20
GAG   66   87   62   84  / 50   40   30    5
PNC   67   87   66   85  / 30   50   40   20
DUA   66   89   68   89  / 10    5   10   20

FORECAST ID = 32

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jun 28, 3:50 PM CDT, 6 hours 35 minutes before
OKZ004>048-050>052-TXZ083>090-291200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHWEST
HALF OF OKLAHOMA THROUGH TONIGHT.

LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM PONCA CITY... TO
EL RENO... TO CHICKASHA... TO HOLLIS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THROUGH
TONIGHT.

DISCUSSION...
THUNDERSTORMS OVER NORTHERN OKLAHOMA EARLIER THIS AFTERNOON HAVE
DISSIPATED.  THE RESIDUAL OUTFLOW BOUNDARY FROM THESE STORMS
EXTENDED FROM NEAR KINGFISHER... NORTHWESTWARD TO FAIRVIEW... TO
NEAR BUFFALO AND INTO SOUTHWEST KANSAS WHERE IT INTERSECTED WITH A
SYNOPTIC SCALE BOUNDARY THAT EXTENDED INTO EASTERN COLORADO. THE
AIRMASS ALONG AND SOUTH OF THESE BOUNDARIES HAS BECOME EXTREMELY
UNSTABLE THIS AFTERNOON... WITH CAPE VALUES IN EXCESS OF 4500 J/KG.
ALTHOUGH DEEP LAYER WIND SHEAR IS SOMEWHAT WEAK... SHEAR WILL BE
STRONG ENOUGH FOR MULTICELL SEVERE STORMS... AND PERHAPS A COUPLE OF
H-P TYPE SUPERCELLS GIVEN THE EXTREME INSTABILITY.

A FEW THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THE BOUNDARY IN
EASTERN COLORADO... AND ADDITIONAL STORMS ARE LIKELY TO FORM DURING
THE LATE AFTERNOON AND EVENING FROM EASTERN COLORADO INTO NORTHWEST
OKLAHOMA AND MOVE SLOWLY SOUTH OR SOUTHWEST.  ADDITIONAL STORMS THAT
FORM FARTHER NORTH... MAY ALSO MOVE INTO NORTHERN OKLAHOMA LATE
TONIGHT IN NORTHWEST FLOW ALOFT. LARGE HAIL UP TO THE SIZE OF GOLF
BALLS AND WINDS UP TO 70 MPH WILL BE POSSIBLE WITH THE STRONGEST
STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
SLOW STORM MOTION THIS EVENING AND OVERNIGHT MAY RESULT IN LOCALLY
HEAVY RAINFALL WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF OKLAHOMA
THROUGH MONDAY NIGHT.

OTHER HAZARDOUS WEATHER...
NONE

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY MORNING.

 MILLER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:58 PM CDTSevere Thunderstorm WarningOUNHarper47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.